Hyperandrogenism is a relatively common clinical problem. However, severe hyperandrogenism causing virilisation is rare. A 27-year-old woman presented with generalised hirsutism, clitoromegaly, breast atrophy and secondary amenorrhoea. She had serum testosterone levels elevated to the adult male range. Administration of gonadotropin-releasing hormone (GnRH) analogue resulted in >50% suppression of serum testosterone which was suggestive of luteinising hormone-dependent ovarian hyperandrogenism. Imaging studies of abdomen and pelvis were normal, and ovarian venous sampling failed to show a gradient between the two sides. A presumptive diagnosis of ovarian hyperthecosis was, therefore, considered. Medical treatment with GnRH analogue and combined oral contraceptive pills was initiated to which an excellent clinical and biochemical response was noted. This case highlights a rare presentation of ovarian hyperthecosis in a young woman with severe hyperandrogenism mimicking a virilising neoplasm.
- reproductive medicine
Statistics from Altmetric.com
Contributors AG and RM diagnosed and managed the patient, carried out a literature search, collected data about the case and drafted the manuscript. VK and GK helped in patient management and edited the manuscript. All authors approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.